Alert archive / Louisiana / Flash Flood Warnings in 2019
Flash Flood Warning 68, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Jul 15, 2019, 10:14 AM CDT for 9 parishes in Louisiana. It was in force for 5 hr. 14 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2019, 10:14 AM CDT (15:14 UTC)
- Expired
- Jul 15, 2019, 2:45 PM CDT
- In force
- 5 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Acadia Parish, LA, Allen Parish, LA, Avoyelles Parish, LA, Beauregard Parish, LA, Calcasieu Parish, LA, Evangeline Parish, LA, Jefferson Davis Parish, LA, Rapides Parish, LA, Saint Landry Parish, LA
The radar
The Ft Polk radar (KPOE), 67 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 10:51 AM CDT | FLASH FLOOD | Moreauville, LA | LA DOTD REPORTING HIGH WATER ON AND CLOSURE OF LA-114 FROM LA-1 TO INTERSECTION OF LA-451. |
| Jul 15, 12:16 PM CDT | HEAVY RAIN 9.3 | 4 Wnw Kinder, LA | USGS GAUGE MEASURED 9.30 INCHES NEAR KINDER. |
| Jul 15, 12:18 PM CDT | HEAVY RAIN 13.48 | 5 Wnw Moss Bluff, LA | CALCASIEU PARISH GAUGE STORM TOTAL RAINFALL MEASUREMENT OF 13.48 INCHES. |
| Jul 15, 12:18 PM CDT | HEAVY RAIN 14.36 | 3 Wnw Gillis, LA | CALCASIEU PARISH GAGUE STORM TOTAL RAINFALL OF 14.36 INCHES. |
| Jul 15, 12:21 PM CDT | HEAVY RAIN 12.72 | 2 E Buhler, LA | CALCASIEU PARISH GAUGE STORM TOTAL RAINFALL MEASUREMENT OF 12.72 INCHES. |
| Jul 15, 12:22 PM CDT | HEAVY RAIN 11.56 | 5 Ssw De Quincy, LA | CALCASIEU PARISH GAUGE STORM TOTAL RAINFALL MEASUREMENT OF 11.56 INCHES |
| Jul 15, 12:23 PM CDT | HEAVY RAIN 10.88 | 2 Sse De Quincy, LA | CALCASIEU PARISH GAUGE STORM TOTAL RAINFALL MEASUREMENT OF 10.88 INCHES. |
| Jul 15, 12:41 PM CDT | FLASH FLOOD | 5 Se Ville Platte, LA | PUBLIC REPORT OF STREET AND ROAD CLOSURES/FLOODING WITH VEHICLES STRANDED. |
| Jul 15, 2:50 PM CDT | HEAVY RAIN 9.05 | 3 Ese Ville Platte, LA | STORM TOTAL RAINFALL SO FAR. |
| Jul 15, 2:50 PM CDT | HEAVY RAIN 10.22 | 3 Nw Grand Prairie, LA | STORM TOTAL RAINFALL SO FAR. |
| Jul 15, 2:50 PM CDT | HEAVY RAIN 12.4 | 1 Ne Bordelonville, LA | STORM TOTAL RAINFALL SO FAR. |
| Jul 15, 2:50 PM CDT | HEAVY RAIN 12.82 | Ene De Quincy, LA | STORM TOTAL RAINFALL MEASURED SO FAR. |
| Jul 15, 2:50 PM CDT | HEAVY RAIN 13.86 | 4 Ssw Marksville, LA | STORM TOTAL RAINFALL SO FAR. |
| Jul 15, 2:50 PM CDT | HEAVY RAIN 23.43 | 4 S Ragley, LA | STORM TOTAL RAINFALL MEASURED SO FAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2348 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
825
WGUS54 KLCH 151514
FFWLCH
LAC001-003-009-011-019-039-053-079-097-151945-
/O.NEW.KLCH.FF.W.0068.190715T1514Z-190715T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
1014 AM CDT Mon Jul 15 2019
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Southeastern Rapides Parish in central Louisiana...
Northern Jefferson Davis Parish in southwestern Louisiana...
Beauregard Parish in southwestern Louisiana...
Evangeline Parish in central Louisiana...
Northwestern Acadia Parish in southwestern Louisiana...
Central Calcasieu Parish in southwestern Louisiana...
Avoyelles Parish in central Louisiana...
Northern St. Landry Parish in central Louisiana...
Allen Parish in southwestern Louisiana...
* Until 245 PM CDT.
* At 1011 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. 6 to 12 inches of rain have
fallen with isolated spots to 17 inches. Flash flooding is
occurring or expected to begin shortly.
* Some locations that will experience flooding include...
Lake Charles, Sulphur, Opelousas, Eunice, Oakdale, Ville Platte,
Marksville, Westlake, Bunkie, Mamou, Kinder, Simmesport, Basile,
Oberlin, Elton, Merryville, Moreauville, Cheneyville, Elizabeth and
Turkey Creek.
Additional rainfall amounts of 2 to 4 inches with isolated
additional rainfall amounts of 6 inches are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3119 9168 3114 9172 3105 9172 3098 9180
3086 9182 3072 9175 3034 9243 3047 9255
3021 9320 3023 9369 3058 9369 3084 9354
3088 9283 3091 9282 3095 9251 3127 9200
3122 9199 3123 9192 3127 9195 3130 9191
$$
RuaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 9:45 AM CDT, 29 minutes earlier.
Area forecast discussion, Jul 15, 9:45 AM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
945 AM CDT Mon Jul 15 2019
.UPDATE...
A wide rain band wrapping into tropical depression Barry
continues to stream across the region this morning resulting in
widespread flash flooding. This convection is expected to continue
through the remainder of the morning before gradually becoming
more scattered in nature this afternoon. Biggest change to the
forecast this morning was to increase QPF values for the rest of
the morning and into the afternoon based on WPC's latest guidance.
The coastal flood advisory has been extended until tomorrow
morning for Vermilion, Iberia and St Mary parish as a combination
of high tide periods and receding surge will keep coastal
flooding likely.
Jones
&&
.PREV DISCUSSION... /issued 735 AM CDT Mon Jul 15 2019/
DISCUSSION...
Tidal readings have climbed above one foot MHHW at observing sites
north of Calcasieu Lake and the north end of Sabine Lake heading
into a high tide cycle. Have issued a coastal flood advisory for
minor coastal flooding for Orange County and Calcasieu Parish
through 6 PM, though readings may fall below criteria by late
afternoon.
13
PREV DISCUSSION... /issued 630 AM CDT Mon Jul 15 2019/
AVIATION...Bands of rain and storms will remain over the area
through today. Lower ceilings and vis will occur in heavy rain.
Rain coverage will decrease this evening, however scattered
showers can be expected tonight. South to southwest winds with
gusts of around 20 knots or higher can be expected today, but
decrease during the evening.
PREV DISCUSSION... /issued 527 AM CDT Mon Jul 15 2019/
DISCUSSION...
Primary rainband extends from near a Village Mills to Oberlin to
Marksville line early this morning, with a handful of smaller
finger-like bands extending from SW to NE across SE TX and
Southern LA. Short term guidance has been of limited assistance in
depicting the evolution of the primary band overnight, as most
were initially too far north and then subsequently displaced it
southward, presumably owing to cold pool/outflow. Instead, the
band has tended to lift a bit northward while new scattered
activity has developed on convection has developed to its SW. More
recent short term guidance may have a slightly better grip, and
indicate this primary band will persist through the morning while
the scattered activity to the SW becomes more widespread/robust.
Given the continued threat of very heavy rainfall capable of
producing flash flooding, the Flash Flood Watch will continue, and
was expanded in area to include Hardin and the southern parts of
Jasper and Newton counties given the current position/orientation
of the main rainband. Heavier convective cells will be capable of
2 to 4 inch hourly rainfall rates, with cell training leading to
rainfall totals in the 4 to 6 inch range. Locally higher amounts
are possible, as areas of 8 to 12 have occurred overnight.
While painting a problematic picture this morning, guidance is in
generally good agreement that showers/TSTMS will become more
scattered in nature by afternoon, which should help begin to
alleviate the risk of flash flooding.
Elevated rain chances will continue on TUE as a weakness remains
over the area in the wake of Barry, with ridging aloft keeping
rain chances near seasonal normals for the mid to late week
period. Rain chances will creep up again for the weekend into
early next week as the ridge begins to break down.
13
MARINE...
A modest onshore flow and elevated seas will continue over the
Gulf waters this morning, with winds and seas subsiding this
afternoon. A light to modest onshore flow will prevail the rest of
the week.
13
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 84 74 90 74 / 90 30 40 10
LCH 85 77 89 78 / 100 40 40 10
LFT 86 77 90 76 / 90 40 40 0
BPT 85 78 89 78 / 90 30 30 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 4 PM CDT this afternoon for LAZ027>033-
041>045-052>055-073-074.
Coastal Flood Advisory until 6 PM CDT this evening for LAZ041.
Coastal Flood Advisory until 7 AM CDT Tuesday for LAZ052>054.
TX...Flash Flood Watch until 4 PM CDT this afternoon for TXZ201-215-
216-261-262.
Coastal Flood Advisory until 6 PM CDT this evening for TXZ216.
GM...Small Craft Exercise Caution until noon CDT today for GMZ435-450-
452-455-470-472-475.
&&
PUBLIC...66Hazardous weather outlook, Jul 15, 5:29 AM CDT, 4 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 529 AM CDT Mon Jul 15 2019 LAZ027>033-041>045-055-073-074-TXZ201-215-216-261-262-161030- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Lower St. Martin-West Cameron-East Cameron-Hardin-Jefferson-Orange- Southern Jasper-Southern Newton- 529 AM CDT Mon Jul 15 2019 ...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LAZ052>054-161030- Vermilion-Iberia-St. Mary- 529 AM CDT Mon Jul 15 2019 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 AM CDT THIS MORNING... ...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... This Hazardous Weather Outlook is for south central Louisiana and southwest Louisiana. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TXZ180-259-260-161030- Tyler-Northern Jasper-Northern Newton- 529 AM CDT Mon Jul 15 2019 This Hazardous Weather Outlook is for southeast Texas. .DAY ONE...Today and Tonight. Occasional showers and isolated thunderstorms will be possible as rainbands trailing behind Barry move through the region. Gusty winds and heavy rainfall could accompany some of the stronger storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ430-432-435-450-452-455-470-472-475-161030- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 529 AM CDT Mon Jul 15 2019 This Hazardous Weather Outlook is for Gulf of Mexico. .DAY ONE...Today and Tonight. Small Craft Should Exercise Caution over the Gulf waters and Vermilion Bay through the morning. Winds and Seas will subside by afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 13
In the hours before
Special weather statement, Jul 15, 6:06 AM CDT, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
606 AM CDT Mon Jul 15 2019
LAZ029-032-033-151200-
St. Landry LA-Avoyelles LA-Evangeline LA-
606 AM CDT Mon Jul 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EVANGELINE...
SOUTHEASTERN AVOYELLES AND NORTH CENTRAL ST. LANDRY PARISHES UNTIL
700 AM CDT...
At 606 AM CDT, Doppler radar was tracking a strong thunderstorm near
Big Cane, or 7 miles east of Morrow, moving northeast at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Opelousas, Ville Platte, Simmesport, Moreauville, Bordelonville,
Morrow, Bayou Current, Cottonport, Washington, Plaucheville, Goudeau,
Prairie Ronde, Whiteville, Big Cane, Dupont, Big Bend, Grand Prairie,
Lebeau and Hamburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3122 9175 3120 9174 3121 9170 3120 9168
3117 9168 3116 9170 3114 9172 3110 9170
3109 9172 3107 9171 3105 9172 3099 9178
3098 9180 3087 9180 3086 9182 3084 9180
3080 9180 3051 9220 3064 9236 3123 9180
TIME...MOT...LOC 1106Z 228DEG 31KT 3084 9196
TinglerLocal storm report, Jul 15, 10:14 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1014 AM CDT MON JUL 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 AM FLASH FLOOD MOSS BLUFF 30.30N 93.20W
07/15/2019 CALCASIEU LA DEPT OF HIGHWAYS
LA DOTD REPORTING WATER ON ROADWAY OVER US-171 BETWEEN
MOSS BLUFF AND RAGLEY. ROAD IS CLOSED BETWEEN MILEPOST 5
AT LA 378 TO THE RAGLEY OVERPASS AT MILEPOST 21.
&&
SWARTHENThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:24 PM CDT | Flash Flood Warning | LCH | Iberia, Lafayette, Saint Martin, St. Mary, Vermilion | 36 min |
| Jul 14, 7:28 PM CDT | Flash Flood Warning | LCH | Allen, Beauregard, Calcasieu, Cameron, Evangeline, Jefferson Davis and 2 more | 3 hr |
| Jul 14, 9:50 PM CDT | Flash Flood Warning | LCH | Iberia, Saint Martin, St. Mary | 3 hr |
| Jul 14, 10:06 PM CDT | Special Weather Statement | LCH | Saint Martin | 54 min |
| Jul 14, 10:11 PM CDT | Special Weather Statement | LCH | St. Mary | 49 min |
| Jul 14, 10:28 PM CDT | Flash Flood Warning | LCH | Acadia, Allen, Avoyelles, Beauregard, Calcasieu, Evangeline and 2 more | 4 hr |
| Jul 14, 10:56 PM CDT | Special Weather Statement | LCH | Calcasieu | 64 min |
| Jul 14, 11:03 PM CDT | Special Weather Statement | LCH | St. Mary | 42 min |
| Jul 14, 11:13 PM CDT | Special Weather Statement | LCH | Evangeline | 47 min |
| Jul 14, 11:48 PM CDT | River Flood Warning | LCH | Allen | 3 days |
| Jul 14, 11:48 PM CDT | River Flood Warning | LCH | Allen, Jefferson Davis | 4 days |
| Jul 14, 11:51 PM CDT | Coastal Flood Advisory | LCH | 28 hr | |
| Jul 14, 11:53 PM CDT | Special Weather Statement | LCH | Allen, Calcasieu | 67 min |
| Jul 15, 12:18 AM CDT | Flash Flood Warning | LCH | Beauregard, Calcasieu | 3 hr |
| Jul 15, 1:58 AM CDT | Special Weather Statement | LCH | Allen | 47 min |
| Jul 15, 2:21 AM CDT | Flash Flood Warning | LCH | Allen, Beauregard, Calcasieu, Jefferson Davis | 8 hr |
| Jul 15, 2:26 AM CDT | Flash Flood Warning | LCH | Avoyelles, Evangeline, Rapides, Saint Landry | 4 hr |
| Jul 15, 5:37 AM CDT | Tornado Warning | LCH | Avoyelles | 23 min |
| Jul 15, 6:06 AM CDT | Special Weather Statement | LCH | Avoyelles | 54 min |
| Jul 15, 6:13 AM CDT | Flash Flood Warning | LCH | Avoyelles, Evangeline, Rapides, Saint Landry | 4 hr |
| Jul 15, 7:26 AM CDT | Areal Flood Advisory | LCH | Acadia, Jefferson Davis, Saint Landry | 2 hr |
| Jul 15, 10:40 AM CDT | River Flood Warning | LCH | Calcasieu | 5 days |
| Jul 15, 10:40 AM CDT | River Flood Warning | LCH | Calcasieu | 21 days |
| Jul 15, 12:47 PM CDT | Areal Flood Advisory | LCH | Avoyelles, Beauregard, Rapides, Vernon | 118 min |
| Jul 15, 2:52 PM CDT | Areal Flood Warning | LCH | Allen, Avoyelles, Beauregard, Calcasieu, Evangeline, Jefferson Davis and 2 more | 6 hr |
| Jul 15, 3:44 PM CDT | River Flood Warning | LCH | Allen | 72 hr |
| Jul 15, 3:44 PM CDT | River Flood Warning | LCH | Beauregard, Calcasieu | 21 days |
| Jul 15, 4:51 PM CDT | Special Weather Statement | LCH | Allen | 54 min |
Nearby
Flash Flood Warnings in Louisiana, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.